From Asheville, North Carolina, USA:
My five-year-old was diagnosed with type 1 diabetes last year. He started on a pump several months ago. Last night, prior to bed, he had a blood sugar of 140 mg/dl [7.8 mmol/L]. His goal before bed is 150 mg/dl [8.3 mmol/L]. I was pleased and gave him one peanut butter cracker without a bolus. About 30 minutes later, he got out of bed and told me he felt low. I tested him twice and could not believe my eyes when his blood sugar was only 40 mg/dl [2.2 mmol/L]. I am baffled and scared with such a quick drop. All I can think of that could have caused this was the fact that he was bolused for two Oreos (12 grams of carbohydrates) after dinner and later when he got his hair cut, he was given a sucker and was bolused for 7 grams of carbohydrates. Perhaps the Oreos and sucker were simple sugars and the insulin for these items lasted longer than the sugar was in his system. Interestingly, he has had both of these items before with no significant issues. Is this normal? I imagine we are almost out of the honeymoon as it will be one year next month. Our A1c last month was 6.7.
Unexplained "fluctuations" in blood sugar are, unfortunately, par for the course in type 1 diabetes, given the current insulin profiles (absorption and pharmacokinetics) and technology for glucose monitoring. It is possible that your son did have a late peak of his bolus. We know that even with the insulin analogs, the insulin takes at least 15 to 20 minutes to even start working and peaks about 1 to 2 hours after the dose is given. It does not sound like you did any correcting before the steep fall, but stacking corrective doses (correcting again before the insulin has had its full effect) can also result in precipitous drops. It is also possible that the reading of 140 mg/dl [7.8 mmol/L] was wrong, because he had something on his hands with sugar that interfered with the test, because the meter was mis-coded or the strips old, or because there was another issue with the meter. Whenever a young child is on a pump, it's also important to re-check the boluses delivered, to make sure one was not inadvertently given. Despite our experience with relatively large numbers of "toddler" pumpers, I've only once seen a kid inadvertently bolus himself, although, occasionally, parents have concerns about siblings playing with the diabetic child's pump. Of note, the likelihood of a pump malfunction causing an undocumented insulin bolus is exceedingly small.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.